View Mobile Site
  • Bookmark and Share

Friends to Follow



Quick Links

Ask Dr. Gott 9/21

Vegetables OK with Coumadin

Text Size: Small Large Medium
Posted: September 20, 2007 5:45 p.m.
Updated: October 5, 2007 5:00 a.m.
    DEAR DR. GOTT: Can you please help me? My mother had heart surgery 10 years ago. At the time, she was placed on a blood thinner and was told she would have to continue with this type of medication for the rest of her life. A side effect of this type of medication is that you should not eat foods with vitamin K. This is a problem because my mother is a vegetarian, and vegetables are high in vitamin K. This limits her diet severely. Can you offer a list of foods that are high in this vitamin or, if possible, a list of foods very low in vitamin K?
    DEAR READER: It is true that many vegetables contain significant levels of vitamin K, which can upset the anticoagulant properties of Coumadin. However, the primary problem has to do with the schedule and amount of vegetables consumed. For example, one large portion of broccoli can disrupt blood clotting in patients taking Coumadin. In contrast, the effects of the regular consumption (of lesser amounts) of K-containing veggies five or six times a week are easy to control by adjusting the dose of Coumadin. It's the infrequent "doses" of vegetables that aggravate the problem; regular consumption does not.
    DEAR DR. GOTT: I am 75 years old, and I think I'm in good condition. I'm not too fat, and I walk twice a day, at least 2 miles each time.
    My doctor said I was borderline diabetic and put me on pills for that. After a week or so, I began to feel washed out. I had no energy and just wanted to lie around. Plus, I gained 7 or 8 pounds in that time. I never believed I had diabetes.
    On my own, I stopped taking the pills for almost two months. I checked my blood every day and it was between 90 and 121. I lost five pounds right away, and my energy picked up.
    I had to have my three-month bloodwork done. The doctor called and said my blood sugar was 111, and I needed a pill for my kidneys. I did not tell him about not taking the pills he prescribed, so I went back on them, which I hated to do.
    What do you think?
    DEAR READER: While your readings are within the normal range for the average person, I suspect that the medication is lowering your blood sugar to inappropriate levels for your body. Based on the numbers, I would stop the drug, make sure that your blood sugar is monitored, and follow an appropriate diet.
    I cannot comment on your kidney function, but if this is affected, you will need further medical investigation, preferably by a diabetes specialist. In fact, it wouldn't hurt for you to request a referral now from your family doctor. You can do this in a nonthreatening manner by emphasizing that this action does not reflect badly on him, but a second opinion would make you more comfortable.

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.



Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...